Alert archive / New Mexico / Red Flag Warnings in 2009

Red Flag Warning 2, NWS El Paso, TX

February 14, 20094 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Feb 14, 2009, 7:25 AM MST for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Feb 14, 2009, 1:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2009, 7:25 AM MST (14:25 UTC)
In effect from
Feb 14, 2009, 1:00 PM MST
Expired
Feb 14, 2009, 7:00 PM MST
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4264 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 141425
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
725 AM MST SAT FEB 14 2009

...RED FLAG WARNING FOR SOUTH CENTRAL LOWLANDS INCLUDING THE
   SOUTHERN RIO GRANDE VALLEY OF NEW MEXICO ALONG WITH THE 
   SACRAMENTO  MOUNTAINS AND FAR WEST TEXAS THIS AFTERNOON AND
   EVENING FOR HUMIDITIES LESS THAN 15 PERCENT AND SUSTAINED WINDS
   OF 20 MPH GUSTING TO 30 MPH ALONG WITH HIGH FIRE DANGER...

.A FAST MOVING DISTURBANCE IN THE UPPER ATMOSPHERE OVER THE WESTERN 
UNITED STATES WILL MOVE ACROSS THE CENTRAL AND SOUTHERN ROCKIES
TODAY. THIS SYSTEM WILL CAUSE THE SURFACE PRESSURE GRADIENT OVER
NEW MEXICO TO TIGHTEN. AMPLE HEATING WILL ALLOW HIGHER WINDS ALOFT
TO MIX DOWN TO THE SURFACE BY AFTERNOON CAUSING ADDITIONAL DRYING.

NMZ112-113-TXZ055-056-150200-
/O.NEW.KEPZ.FW.W.0002.090214T2000Z-090215T0200Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
725 AM MST SAT FEB 14 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM MST THIS EVENING. 

ANOTHER IN A SERIES OF UPPER LEVEL TROUGHS WILL MOVE THROUGH NEW
MEXICO TODAY THEN EXIT THE STATE IN THE EVENING. MOSTLY CLEAR
SKIES WILL PROVIDE AMPLE HEATING TO MIX DOWN WEST TO SOUTH WINDS
SUSTAINED WINDS OF AROUND 20 MPH WITH GUSTS TO 30 MPH. AFTERNOON
RELATIVE HUMIDITIES WILL DROP TO AROUND 10% TO 15% IN AREAS OF
HIGH FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

$$

20

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 14, 4:05 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 14, 4:05 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
405 AM MST SAT FEB 14 2009

.SYNOPSIS...
A DRY MILD PATTERN IS SETTING UP FOR THIS WEEKEND AND MUCH OF NEXT
WEEK. A BROAD TROUGH OF LOW PRESSURE WILL PERSIST OFF THE WEST COAST
OF THE U.S. AND SET OFF OCCASIONAL DISTURBANCES ACROSS THE
BORDERLAND. THESE DISTURBANCES ARE GENERALLY DRY BUT WILL HELP
PRODUCE GUSTY AFTERNOON WINDS TODAY AND AGAIN ON TUESDAY AND
WEDNESDAY. HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH MOST
OF THIS PERIOD.

&&

.DISCUSSION...
ANOTHER FAIRLY UNEVENTFUL FORECAST PERIOD AS MAIN LONGWAVE TROUGH
CONTINUES TO RESIDE JUST OFF THE WEST COAST OF THE U.S...AND EJECT
OCCASIONAL SHORT WAVES ACROSS THE COUNTRY. FIRST SHORT WAVE IS NOW
OVER FAR WESTERN ARIZONA AND WILL MOVE OVER US THIS AFTERNOON...FOR
BRIEF WINDY CONDITIONS AND SOME BLOWING DUST. COULD CREEP INTO RED
FLAG CRITERIA BRIEFLY THIS AFTERNOON BUT I DONT THINK CONDITIONS
WILL BE MET FOR LONG ENOUGH TIME. WILL LET FIRE WEATHER SHIFT
EVALUATE FURTHER THIS MORNING.

LONG WAVE TROUGH BEGINS DIGGING FURTHER SOUTH SUNDAY AND BEYOND.
SECOND SHORT WAVE EJECTS OUT OF TROUGH ON SUNDAY AND TOWARDS THE
BORDERLAND. WITH BETTER SOUTHWEST FETCH TO UPPER FLOW...GFS SHOWS
THIS FEATURE ABLE TO SCOOP UP QUITE A BIT OF MID/HIGH LEVEL MOISTURE
SUNDAY AND SUNDAY NIGHT. INCREASED CLOUDS IN THIS PERIOD BUT STILL
HELD OFF OF ANY REAL POPS. ALIGNMENT OF THE UPPER FLOW WILL NOT BE
CONDUCIVE TO SURFACE LEE SIDE TROUGHING AND HENCE DONT BELIEVE
WINDS WILL BE MUCH OF A FACTOR WITH THIS FEATURE.

THIRD SHORT WAVE MOVES IN TUESDAY WITH ACCOMPANYING SURFACE FRONT.
THIS LOOKS A BIT MORE PROMISING FOR SOME SHOWERS...AT LEAST FOR THE
MOUNTAIN ZONES. PERHAPS JUST A BIT MORE MOISTURE ALONG WITH SOME
STRONG JET DYNAMICS CAN BRING A FEW SHOWERS TO THE MOUNTAINS. THE
FLOW PATTERN WITH THIS FEATURE IS MORE CONDUCIVE TO GOOD LEE SIDE
TROUGHING AND CYCLOGENESIS...SO LOOKS LIKE TUESDAY WILL BE ANOTHER
WINDY DAY.

&&

AVIATION...VALID 14/12Z-15/12Z...
VFR THROUGH THE PERIOD. WINDS WILL INCREASE TO SOUTHWEST 15 TO
25 KTS AFT 18Z. THESE WINDS WILL LIKELY CAUSE LOW LEVEL MECHANICAL
TURBULENCE OVER AND DOWNWIND OF AREA MOUNTAINS AND LARGE STRUCTURES.
ALSO A FEW AREAS OF 5SM BLDU WILL ACCOMPANY THESE WINDS ACROSS THE
LOWLANDS.

&&

.FIRE WEATHER...
SOUTHWEST FLOW ALOFT WILL CONTINUE THE DRY WEATHER THROUGH THIS
WEEKEND AND INTO NEXT WEEK. TEMPERATURES WILL REMAIN ABOVE NORMAL
FOR THE NEXT SEVERAL DAYS. AN UPPER LEVEL TROUGH PASSING BY TO THE
NORTH WILL CAUSE WINDY CONDITIONS THIS AFTERNOON. WITH HIGH TO VERY
HIGH FIRE DANGER RATINGS AND HUMIDITY IN THE MIDDLE TEENS...CRITICAL
FIRE WEATHER CONDITIONS MAY OCCUR IN SOME LOWLAND DESERT AREAS FOR A
SHORT TIME SATURDAY AFTERNOON. HOWEVER...THE DURATION OF THESE
CONDITIONS WILL MOST LIKELY BE TOO BRIEF TO MEET RED FLAG WARNING
CRITERIA. THE MOST LIKELY AREA IF RED FLAG CRITERIA WERE MET WOULD
BE THE LOWLAND ZONES EAST OF THE RIO GRANDE VALLEY. ANOTHER TROUGH
PASSING THROUGH WILL BRING WINDY CONDITIONS BACK TO THE AREA ON
TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 66  38  62  39  68 /   0   0   0   0   0
SIERRA BLANCA TX        68  36  63  35  70 /   0   0   0   0   0
LAS CRUCES              65  35  61  35  67 /   0   0   0   0   0
ALAMOGORDO              63  33  62  33  65 /   0   0   0   0   0
CLOUDCROFT              45  17  42  19  48 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   62  30  59  32  65 /   0   0   0   0   0
SILVER CITY             51  23  51  25  58 /  10   0   0   0   0
DEMING                  63  32  61  33  66 /   0   0   0   0   0
LORDSBURG               61  31  62  33  67 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, Feb 14, 6:18 AM MST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
618 AM MST SAT FEB 14 2009

NMZ022>025-030>032-TXZ055-056-151400-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
618 AM MST SAT FEB 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GUSTY AFTERNOON WINDS
MAY PRODUCE A FEW AREAS OF LIMITED VISIBILITY DUE TO BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WINDY CONDITIONS WILL
RETURN ON TUESDAY AND MAY APPROACH ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in New Mexico, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.